The Case of the Severe Sudden-Onset Swelling
Gina is filling in for the triage nurse at her facility’s outpatient solid tumor department. She receives a call from a patient who reports severe swelling in her left arm after returning from a trip on the opposite side of the United States. She says the skin in her arm and hand is quite tight, and that her hand was throbbing when she woke up this morning. What would you do?
October 15, 2013
The Case of the Hyperthermic Hypodermic
Erin arrives in your injection clinic for her monthly injection of fulvestrant. She tells you that her regular nurse always warms the drug before the injection by wrapping it in a warm pack because it lessens the discomfort during the injection. She says her nurse also told her it makes the medication easier to administer. What would you do?
August 20, 2013
The Case of the Suspicious Sunburn
William calls your office complaining of painful redness and blisters on his chest. He admits that during the recent warm weather, he hadn’t been wearing a shirt while working in the yard. He initially thought it was a sunburn, but the symptoms continued to worsen and were unrelieved by typical sunburn remedies. Upon reviewing William’s chart, you see that he recently received radiation and chemotherapy therapy for Hodgkin disease. What would you do?
June 18, 2013
FDA Approves Xofigo for Castration-Resistant Prostate Cancer
On May 15, 2013, the U.S. Food and Drug Administration (FDA) approved radium Ra 223 dichloride (Xofigo Injection, Bayer HealthCare Pharmaceuticals Inc.) for the treatment of patients with castration-resistant prostate cancer, symptomatic bone metastases, and no known visceral metastatic disease.
May 21, 2013
Ineffective Communication Is a Barrier to Patient Care
I was spoiled with several plane trips in the month of April, which I always enjoy because it allows me some reading time. My recent trip to Boston and its subsequent layovers allowed me time to read ANA’s American Nurse Today and The American Nurse, and ONS’s Clinical Journal of Oncology Nursing. The latter had a great article, "Oncology Nurse Communication Barriers to Patient-Centered Care."
May 13, 2013
The Case of the Compacted Colon
Bob, a 61-year-old man with multiple myeloma, calls his hematologist’s office complaining of worsening constipation despite increasing his fiber and liquid intake. Yesterday, he stopped taking his ondansetron because he remembered that it can cause constipation, but now he’s nauseated in addition to being constipated. What would you do?
May 07, 2013
The Case of the Out of Order Chemotherapy Order
April is caring for a patient with biliary cancer. She receives a new chemotherapy order for cisplatin followed by gemcitabine on days 1 and 8 every three weeks. The standard sequence in April’s hospital is to administer platinum agents last. However, the order clearly states to administer the cisplatin first. What would you do?
April 23, 2013